Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 2020, 8:06 PM CDT for 4 counties in Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 8:06 PM CDT (01:06 UTC)
- Expired
- Apr 7, 2020, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, IA, Iowa County, IA, Johnson County, IA, Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 8:10 PM CDT | HAIL 0.25 | 1 Ssw North Liberty, IA | |
| Apr 7, 8:35 PM CDT | HAIL 0.5 | 2 Nw Springdale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 5:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
887
WUUS53 KDVN 080106
SVRDVN
IAC031-095-103-139-080145-
/O.NEW.KDVN.SV.W.0016.200408T0106Z-200408T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
806 PM CDT Tue Apr 7 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Cedar County in east central Iowa...
Johnson County in east central Iowa...
Northwestern Muscatine County in east central Iowa...
Southeastern Iowa County in east central Iowa...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm was located over North
Liberty, or near Iowa City, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Iowa City, West Branch, Coralville, North Liberty, West Liberty,
Williamsburg, Tiffin, University Heights, Oxford, Hills, Atalissa,
Parnell, Oakdale, Rochester, Newport, Cedar Valley, Frytown,
Muscatine County Fairgrounds, Windham and Sugar Bottom Camp Ground.
This includes the following highways...
Interstate 80 in Iowa between mile markers 221 and 268.
Interstate 380 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4159 9207 4180 9191 4174 9105 4148 9115
TIME...MOT...LOC 0105Z 274DEG 40KT 4173 9159
HAIL...1.00IN
WIND...60MPH
$$
Uttech1 follow-up statement
100
WWUS53 KDVN 080129
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
829 PM CDT Tue Apr 7 2020
IAC095-080138-
/O.CAN.KDVN.SV.W.0016.000000T0000Z-200408T0145Z/
Iowa IA-
829 PM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IOWA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Iowa.
LAT...LON 4155 9169 4178 9165 4174 9105 4148 9115
TIME...MOT...LOC 0128Z 279DEG 36KT 4168 9129
$$
IAC031-103-139-080145-
/O.CON.KDVN.SV.W.0016.000000T0000Z-200408T0145Z/
Cedar IA-Johnson IA-Muscatine IA-
829 PM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN CEDAR...EASTERN JOHNSON AND NORTHWESTERN MUSCATINE
COUNTIES...
At 828 PM CDT, a severe thunderstorm was located over West Branch,
moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Iowa City, West Branch, Coralville, North Liberty, West Liberty,
Tiffin, University Heights, Hills, Atalissa, Oakdale, Rochester,
Newport, Cedar Valley, Muscatine County Fairgrounds, Sugar Bottom
Camp Ground, Johnson County Fairgrounds, Saulsbury Bridge Campground,
West Overlook, Coralville Lake Dam Complex and Springdale.
This includes the following highways...
Interstate 80 in Iowa between mile markers 238 and 268.
Interstate 380 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4155 9169 4178 9165 4174 9105 4148 9115
TIME...MOT...LOC 0128Z 279DEG 36KT 4168 9129
HAIL...1.00IN
WIND...<50MPH
$$
UttechWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:18 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Apr 7, 3:18 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 318 PM CDT Tue Apr 7 2020 .SYNOPSIS... Issued at 315 PM CDT Tue Apr 7 2020 A mild start to the day in the 60s provided an early summer feel to the morning in most spots today, but the advection of 60 dewpoints before Noon resulted in stratus more representative of the past cool season. The early summer regime is winning the balance of the day, as deeper mixing and southwest flow is resulting in erosion of the stratus and highs that appear likely to reach the upper 70s to around 80. The first of two cold fronts is poised to arrive in the northwest counties around 3 PM. Convective temperatures are in the lower 80s today, based on sounding data, and this at least gives confidence that widespread activity will not take place, but rather isolated storms, after peak heating is reached late this afternoon or evening, along the front. The second, and much stronger cold front is positioned from Bismark ND to Rapid City SD as of 1 PM today, and will reach our area tomorrow afternoon. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 315 PM CDT Tue Apr 7 2020 Tonight, the cold front will move through from northwest to southeast, in a somewhat flattening fashion as is lines up from near Chicago to the Quad Cities around 6-8 PM. During the mid evening hours, the storms are possible, but as mentioned above, questionable convergence, capping, and a limited window of surface CAPE availability suggest coverage may be limited to an isolated 1 to 3 cells. That said, there is deep layer shear sufficient for cell organization into supercells if robust updrafts can form. These storms would have high cloud bases, and have little 0-1km shear to work with, thus little tornado threat, but a possible near severe wind gusts, and large hail threat is more likely. Again, this is all conditional on having reached the lower 80s along the front, which is possible, but not likely. Should storms form, the brief timing window from late afternoon to mid evening suggests the storms should be confined to roughly the north 1/2 of the CWA, and probably mainly in Illinois and extreme eastern Iowa. After the cold fropa tonight, dry advection and clearing skies will allow lows to drop to the mid 40s to lower 50s. A warm atmosphere in place will once again be in place Wednesday, with the strong cold front arriving in the mid to late afternoon. By afternoon, temperatures in the lower to mid 70s will combine with dewpoints in the upper 40s to mid 50s. This combination will provided high clouds bases, but like today, deep layer shear and steep mid level lapse rates will bring a threat for organized storms, and with a strong cold front trigger Wednesday, a more widespread coverage is likely in the afternoon and early evening hours. With high clouds bases, we again should not see much tornado activity, but a deeply mixed inverted-V should support plenty of momentum transfer into the downdrafts and this supports a wind threat. Storms are likley to organized on outflow and quickly form into a line, exiting the area early Wednesday evening. QPF appears relatively light on both tonight's and Wednesday's events. Narrow stripes of 0.25 to 0.5 are possible, with amounts well under 0.25 outside of the cores expected. .LONG TERM...(Wednesday Night through next Tuesday) ISSUED AT 315 PM CDT Tue Apr 7 2020 Wednesday night and Thursday...Will walk out any lingering along and post frontal convection out of the eastern to southeastern third of the DVN CWA through 02z or so, but would think the bulk of the stronger storms would be out of our area after 00z Thu. Then may see a post-frontal isallobaric pressure rise surge for gusty evening winds from the northwest, but the main wind machine looks to be on Thursday with continued tight in-building sfc ridge gradient. This along with cold advection and deep mixing/inverted-v soundings possibly above H85 MB may drive near wind advisory criteria with gusts up to 45 MPH. Cool blustery day with highs held in the 40s even with deep mixing. Will keep Thu dry for now, but some chance for sctrd instability rain showers moving down into the northern CWA in steepening cyclonic flow aloft/upper cold pool. May even be some chance for rain-snow shower mix. Cold night with lows by Friday morning in the lower 30s to upper 20s. Friday...After cold start to day under passing high pressure, high temp recovery back into the upper 40s to lower 50s. Flattened steering flow and some moisture return behind/west of passing ridge will look to produce some incoming rain from the west by later Friday night. Some chance for light rain-snow mix in the north into Sat morning. Saturday and Sunday...Longer range indications suggest building upper level troffiness over the Rockies and western plains this period, with resultant broad southwesterlies arching up acrs the mid and upper MS RVR Valley. A LLVL boundary or trof aligned under this steering flow will continue to be the focus for more rounds of precip and unsettled weather for much of the weekend. Not much heating or instability for thunderstorms or heavier swaths of rainfall at this time. Looks more like occasional showers, rounds of fog with temps in the 40s and 50s. Depending on northern in-wrapping fetch/cold conveyor, may be some chance for precip type issues/snow mix at times especially Sat night into Sunday morning. Whatever cyclone complex may try to develop and roll out of the southern plains and toward the OH RVR Valley will look to produce the heavier- more significant rainfall to the south of the region through Sunday night. Will have to watch for a secondary def zone type precip swath on the northwest flank of any ejecting cyclone late in the period, and precip type may be an issue again with snow or at least a wintry mix possible into early Monday. Monday and Tuesday...Depending on how the longer wave trof evolves out of the weekend and shifts east acrs the region, early next week may be mainly dry or with limited precip in northwest flow, as well as below normal temp regime. ..12.. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1223 PM CDT Tue Apr 7 2020 Low clouds developed by mid morning, and are now lifting to MVFR in all areas. This process will allow clearing and a transition to VFR cloud based by the 18-20Z time frame. Southwest winds will begin to gust once skies clear this afternoon, just ahead of a cold front arriving around 00-03Z from the northwest. This front could trigger an isolated thunderstorm. After 03Z, VFR conditions will last into morning, as winds shift to the south ahead of a stronger cold front due Wednesday evening. && .HYDROLOGY... Issued at 1158 AM CDT Tue Apr 7 2020 On the Mississippi River: Minor to moderate flooding will continue to be on track through the weekend and mid April. Incoming crests have been adjusted a bit sooner/happening slightly quicker at several sites, with many sites cresting from this Thursday through Sunday. But the early sites will be Dubuque to Bellevue which will be cresting tonight into Wednesday. The crest will then work downstream to the Quad Cities with the brunt of the crest occurring by Friday evening. The bulk of the passing crest will then move through sites south of the Quad Cities from Friday April 10th through Sunday the 12th of April. Precipitation: There may be several chances for precip over the next seven days with passing weather systems, but the overall coverage and amounts currently appear will be on the light to moderate side through the period. Thus not much impact on the passing crest. But there may be a window late in the upcoming weekend into early next week for a chance of moderate to locally heavy precip, if a system can come together and organize. With cooler temperature trends, both rain or snow may be possible with this system. This scenario and any impacts on area rivers is still uncertain at this time and not accounted for in the current 7-day forecast. Temperatures: Latest long range trends continue to suggest below to well below normal trends through the next 2 week period, and possibly beyond to the end of the month. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...12 AVIATION...Ervin HYDROLOGY...12
Hazardous weather outlook, Apr 7, 2:21 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 221 PM CDT Tue Apr 7 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 221 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance for thunderstorms from mid afternoon through early evening along a cold front moving through eastern Iowa and northwest Illinois. There is a potential for isolated severe storms with large hail and damaging winds. However, there remains some uncertainty in the potential for storm development due to a strong cap, or layer of warm air aloft that may suppress storms. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk for severe storms Wednesday afternoon and early evening, as a strong cold front sweeps through the area. The timing of these possible storms is from 2 PM through 8 PM with Iowa seeing afternoon storms and ILlinois seeing them towards evening. Damaging winds will be the primary threat, with a secondary threat of quarter size hail. Cold, strong northwest winds will be seen Thursday. Sustained winds between 15-25 mph with gusts up to 45 mph possible. .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation this evening. ERVIN
In the hours before
Local storm report, Apr 7, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL MARION 42.03N 91.60W
04/07/2020 M1.50 INCH LINN IA PUBLIC
0649 PM HAIL 1 NW MARION 42.05N 91.61W
04/07/2020 E1.00 INCH LINN IA TRAINED SPOTTER
0646 PM HAIL 2 SE HIAWATHA 42.02N 91.66W
04/07/2020 M1.75 INCH LINN IA TRAINED SPOTTER
0645 PM HAIL 1 NNE CEDAR RAPIDS 41.98N 91.66W
04/07/2020 E2.50 INCH LINN IA PUBLIC
0644 PM HAIL MARION 42.04N 91.59W
04/07/2020 E1.00 INCH LINN IA PUBLIC
QUARTER SIZE HAIL COVERING THE ROUND.
0642 PM HAIL HIAWATHA 42.05N 91.68W
04/07/2020 E1.50 INCH LINN IA TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL.
&&Local storm report, Apr 7, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL TIPTON 41.77N 91.13W
04/07/2020 M0.70 INCH CEDAR IA PUBLIC
&&
PSLocal storm report, Apr 7, 7:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 S TIPTON 41.76N 91.13W
04/07/2020 M1.50 INCH CEDAR IA PUBLIC
&&
PSLocal storm report, Apr 7, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL TIPTON 41.77N 91.13W
04/07/2020 M1.00 INCH CEDAR IA PUBLIC
&&
PSLocal storm report, Apr 7, 8:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 4 N BUCHANAN 41.82N 91.25W
04/07/2020 E1.00 INCH CEDAR IA PUBLIC
&&
PSLocal storm report, Apr 7, 8:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL OXFORD 41.73N 91.79W
04/07/2020 E1.00 INCH JOHNSON IA LAW ENFORCEMENT
SHERIFF DEPUTY ESTIMATED QUARTER.
0759 PM HAIL LOWDEN 41.86N 90.92W
04/07/2020 M1.50 INCH CEDAR IA CO-OP OBSERVER
HAIL WAS MAINLY DIME TO QUARTER WITH LARGEST
HAILSTONE BEING 1.5 INCHES.
0753 PM HAIL TIPTON 41.77N 91.13W
04/07/2020 E1.00 INCH CEDAR IA TRAINED SPOTTER
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 61 min |
| Apr 7, 7:29 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 46 min |
| Apr 7, 7:35 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 55 min |
| Apr 7, 8:03 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 27 min |
| Apr 7, 8:17 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 58 min |
| Apr 7, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 30 min |
| Apr 7, 9:02 PM CDT | Special Weather Statement | DVN | Muscatine | 28 min |
| Apr 7, 9:07 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 23 min |
| Apr 7, 9:14 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 31 min |
| Apr 7, 9:27 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 33 min |
| Apr 7, 9:40 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 35 min |
| Apr 8, 4:22 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 5 hr |
| Apr 8, 2:04 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 56 min |
| Apr 8, 2:22 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 53 min |
| Apr 8, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 36 min |
| Apr 8, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 64 min |
| Apr 8, 3:07 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 38 min |
| Apr 8, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 49 min |
| Apr 8, 4:09 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.